Bethany gave birth to son Albie in 2021 (Image: MediaDrumImages/@bee.thebrave)

This mother was suicidal while on topical steroids, but cruel trolls branded her “irresponsible” for becoming a mother with the condition.

Bethany Norman, 33, has suffered from eczema since she was four, which her parents treated with moisturizers, bath oils, and later steroid creams.

- Advertisement -

The full-time mum from Surrey recalls struggling with blood coming from the back of her knees after gym class due to allergies and heat, but then said she was “just getting on with it”.

But by the time Bethany was 25, her eczema had begun to become “an ongoing nuisance,” so she went to a dermatologist, who prescribed oral steroids, a steroid cream, and an immunosuppressant ointment for a week.

- Advertisement -

“The first referral to dermatology I remember was in my early twenties, when my GP wondered why my childhood eczema hadn’t cleared up,” she explained.

Although her skin gradually improved over the course of a few weeks until the summer of 2019, when she was 29, her symptoms were worse than ever.

When she stopped taking steroids, Bethany’s skin became flaky and sore (Picture: MediaDrumImages/@bee.thebrave)

Bethany said: “My skin has been exceptional for a few years now and I’ve even sent the dermatologist a thank you note.

“I went through a lot of stress in my personal life in 2019 and at that point my skin started to get worse. No labels from my clothes were allowed to get on my skin, it became extra, ultra sensitive.’

Bethany had heard of topical steroid withdrawal (TSW), a condition that occurs when steroids are discontinued after prolonged use, but still hoped that more doctor-prescribed steroid medication would ease her suffering.

Bethany's bleeding hand.

It was so bad that her skin cracked and bled (Image: MediaDrumImages/@bee.thebrave)

But after taking the oral steroids and applying the recommended creams, she developed a painful rash and dried out, irritated skin – symptoms often associated with TSW.

In July 2020, Bethany stopped taking steroids completely and had to be hospitalized in October because her skin had gotten so bad.

Because local steroid withdrawal is not fully understood, it can be difficult to diagnose. Topical steroids are often the first choice when it comes to skin conditions, but some people can use them without a reaction and others can’t.

Bethany in 2019.

Bethany in 2019 before her symptoms started to escalate (Image: MediaDrumImages/@bee.thebrave)

In Bethany’s case, she says her symptoms were described as “just eczema” by a dermatologist who was advised to go back on steroids or try new immunosuppressants.

She opted for light therapy due to the Covid-19 pandemic, but had to stop all treatments when she discovered she was pregnant with son Albie, who was born in 2021.

As her condition escalated, Bethany struggled to care for herself and her baby, so her mother filled in as the couple’s caretaker.

Bethany feeds her son.

The 33-year-old’s mother had to help look after her child (Image: MediaDrumImages/@bee.thebrave)

In November things got so bad that Bethany started to feel suicidal and her situation was classified as ‘survival mode’ due to the side effects listed on the NHS website which included ‘burning, stinging, itching or peeling of the skin and crying, open wounds. “. indicated ‘.

She went to the emergency room at her local hospital, claiming she had not received treatment, while her letter of discharge “made no mention of suicidal thoughts”.

“After a seven-hour wait, I was denied any treatment and told the best thing to do was wait for my appointment with the dermatologist,” Bethany said. “I don’t know what is asking for help more than suicidal thoughts.”

Bethany shows off her sore skin.

After years of battling TSW, Bethany’s mental health began to suffer (Image: MediaDrumImages/@bee.thebrave)

Bethany was so upset that she left the hospital “unspeaking” and hysterical. She believes the condition combined with the way it was handled caused her mental health to rapidly deteriorate.

She said, “You need a lot of constant help, a lot of understanding with no end date for all your suffering. Unimaginable for all involved.

“I don’t feel like I’ve lived the past almost three years and had another baby in that time.”

Bethany's dry chest.

The mother wants to continue to advocate for other steroid withdrawal patients (Image: MediaDrumImages/@bee.thebrave)

Bethany has found a wider network of support since posting her story online, but not all commentators are sympathetic.

“I was recently told I was being irresponsible and selfish for having a baby during TSW,” she recalled. “The woman told me I was just looking for sympathy and being selfish by not wanting to wait to have a baby.”

The 33-year-old continued: “She told my friend, ‘She keeps saying she can barely take care of herself and she still thought it would be a good idea to have a baby? Bizarre behaviour.’

“I was outraged and angry that someone took the time to project onto someone who was open about their struggles.”

Bethany and Albie pose for the camera.

She is grateful for the support she has received online and from her family (Image: MediaDrumImages/@bee.thebrave)

Despite this, she is grateful to those who helped her.

“My mom has been my absolute rock physically and mentally, especially for the past six months,” Bethany said.

“I kindly encouraged some people in the TSW community to share their story publicly on their own Instagram.

“The main reason I encourage this is the sense of community, connections and support you get. There were additional benefits to spreading awareness and educating others.”

She also doesn’t let bullies stop her, adding: “I will never stop fighting for it. Hundreds of thousands of us deserve more.”



Need support?

For emotional support, call the Samaritans 24-hour helpline 116 123Send an email to [email protected]visit a Samaritans office in person or visit the Samaritans website.

If you are a young person or have a concern about a young person, you can also contact PAPYRUS Prevention of Young Suicide UK. Their HOPELINK digital support platform is open 24/7, or you can call 0800 068 4141, text 07860039967 or email between 9am and midnight: [email protected]